Strychnine poisoning.

Abstract

Strychnine poisoning is an unusual but dramatic poisoning in which convulsions are the major threat to life. Convulsions are predominantly at the spinal level, and the key to recognition of this poisoning is observation of convulsive activity in the awake patient without a postictal phase. Successful treatment requires aggressive airway control and treatment of seizures with benzodiazepines or barbiturates. Neuromuscular blockade may be required. Gastrointestinal decontamination is usually indicated in recent acute ingestions but may precipitate convulsions. Recovery from strychnine poisoning is usually complete and rapid if treatment is aggressive. In the absence of trauma, compartment syndrome, rhabdomyolysis, or anoxic central nervous system injury, no neurologic or musculoskeletal sequelae are expected. Confirmation of strychnine poisoning is best obtained by submitting urine or gastric aspirate for analysis utilizing a qualitative test such as thin layer chromatography (TLC).

Cite this paper

@article{Smith1990StrychnineP, title={Strychnine poisoning.}, author={Bernadette A Smith}, journal={The Journal of emergency medicine}, year={1990}, volume={8 3}, pages={321-5} }